Posted by sukarno on April 6, 2010, at 17:28:13
In reply to Lou's response-abouttupsart, posted by Lou Pilder on April 6, 2010, at 9:51:59
Interestingly enough, a simple Google search of Paxil and withdrawal reveals something very worrisome: some folks describe withdrawal from paroxetine as worse than that of benzodiazepines.
I know when I took it once (10mg) in 1993, I experienced severe anxiety and ended up in the ER. The psychiatrist was called and he had no clue what to do. The several days following that had me suffering from what I thought were "mini-seizures", but were actually brain zaps.
My vision would go blank as if I was blind for 1 second along with a huge "ZZZZZZZZZZZAP!". I remember jumping out of my chair and my friends stared at me like I was from outer space. Mind you this was only from 1/2 tablet of Paxil, taken once a few days prior to this.
I pleaded, "call the ambulance.. I'm going to die!" then ZZZZZZZZZZZZZZZZZZZAP! and my head dropped a bit at the same time the zap occurred.
It didn't happen again after that, but I'll never forget it. It was the scariest thing that ever happened to me with regards to prescription drugs. I had no idea it was the paroxetine.
That said, SSRIs do help a lot of folks and Psycho-Babble may not represent the majority. Generally, people report or talk about their medication regimens when they are not doing well, have a complaint or negative reaction. People doing well probably don't feel a need to talk about their medication. Just my guess. I know that in politics, if a party is pretty much guaranteed to win the vote, the supporters don't talk much about it, whereas the opposition will speak out.
Paroxetine might work well for you as it does for many people. It might also cause some hideous things to happen to you, but if I had to guess, I would hope that's only in a minority of cases.
If you only suffer from anxiety and have no symptoms of depression, I would go for a benzodiazepine if they'll prescribe one for the short term (1 or 2 weeks).. preferably diazepam or chlordiazepoxide as they are long-acting and unlikely to produce much in the way of withdrawal in such a short period of time.
That might "reset" your mind and perhaps the anxiety will not return after the 1 or 2 week regimen. Sometimes the cycle of anxiety just needs to be interrupted/broken for the mind to heal. If it doesn't, then I would look into a tricyclic antidepressant before I'd try an SSRI, but that's just me and what I would do if I was in your position.
Paroxetine takes a long time to work and by that time (4 to 8 weeks) - if it doesn't work or doesn't work well enough - then you'll have to quit and then there may be withdrawal symptoms. Prozac is long-acting and is often used to help people come off paroxetine and other short-acting SSRIs.
Cognitive behavioural therapy (CBT) or simply talking about your problems with a therapist can help. You can do that along with medication (or without it). :-)
Good luck! :-)
diazepam (Valium) 5mg QID
tianeptine (Stablon) 12.5mg TID
Light therapy 3 hours/day
GNC Ultra Mega Gold vitamin supplement, BID
Dx: panic disorder, MDD (unipolar, melancholia), perfectionist